Maroun Chedid MD, Collin Barrett MD, Melanie Sun MS, Andrew Lesser MD, Katarxyna Hryniewicz MD
{"title":"Late Anthracycline Cardiotoxicity Mimicking Arrhythmogenic Cardiomyopathy in a Young Adult","authors":"Maroun Chedid MD, Collin Barrett MD, Melanie Sun MS, Andrew Lesser MD, Katarxyna Hryniewicz MD","doi":"10.1016/j.jaccas.2026.110273","DOIUrl":null,"url":null,"abstract":"<div><h3>Background</h3><div>Doxorubicin-induced cardiotoxicity can manifest years after exposure and may mimic other cardiomyopathies in young patients, making the diagnosis of delayed doxorubicin cardiotoxicity challenging in these patients.</div></div><div><h3>Case Summary</h3><div>A 26-year-old physically active man with childhood Burkitt’s lymphoma treated with doxorubicin (120 mg/m<sup>2</sup> cumulative) presented with exertional chest discomfort and palpitations. Resting electrocardiogram and ambulatory monitoring were unremarkable. Transthoracic echocardiography demonstrated preserved ejection fraction (55%-60%) but reduced global longitudinal strain (−15%). Cardiac magnetic resonance revealed low-normal biventricular function with nonischemic septal late gadolinium enhancement and reduced strain. Exercise stress testing demonstrated impaired contractile reserve, septal mechanical dyssynchrony, and exercise-induced QRS prolongation. Coronary computed tomography angiography excluded coronary artery disease.</div></div><div><h3>Discussion</h3><div>This case highlights that anthracycline cardiotoxicity may present late, mimic myocardial ischemia, arrhythmogenic cardiomyopathy, and other cardiomyopathies.</div></div><div><h3>Take-Home Message</h3><div>A high index of suspicion is required for late cardiotoxicity in young cancer survivors.</div></div>","PeriodicalId":14792,"journal":{"name":"JACC. Case reports","volume":"31 42","pages":"Article 110273"},"PeriodicalIF":0.0000,"publicationDate":"2026-10-21","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"JACC. Case reports","FirstCategoryId":"1085","ListUrlMain":"https://www.sciencedirect.com/science/article/pii/S2666084926034340","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/9/11 0:00:00","PubModel":"Epub","JCR":"Q4","JCRName":"Medicine","Score":null,"Total":0}
引用次数: 0
Abstract
Background
Doxorubicin-induced cardiotoxicity can manifest years after exposure and may mimic other cardiomyopathies in young patients, making the diagnosis of delayed doxorubicin cardiotoxicity challenging in these patients.
Case Summary
A 26-year-old physically active man with childhood Burkitt’s lymphoma treated with doxorubicin (120 mg/m2 cumulative) presented with exertional chest discomfort and palpitations. Resting electrocardiogram and ambulatory monitoring were unremarkable. Transthoracic echocardiography demonstrated preserved ejection fraction (55%-60%) but reduced global longitudinal strain (−15%). Cardiac magnetic resonance revealed low-normal biventricular function with nonischemic septal late gadolinium enhancement and reduced strain. Exercise stress testing demonstrated impaired contractile reserve, septal mechanical dyssynchrony, and exercise-induced QRS prolongation. Coronary computed tomography angiography excluded coronary artery disease.
Discussion
This case highlights that anthracycline cardiotoxicity may present late, mimic myocardial ischemia, arrhythmogenic cardiomyopathy, and other cardiomyopathies.
Take-Home Message
A high index of suspicion is required for late cardiotoxicity in young cancer survivors.